Mississippi, 2021

Flash Flooding and Damaging Winds in Mississippi, July 13 to 16, 2021

July 13 to 16, 2021 · NWS JAN · 5 events in 4 counties and zones

Afternoon showers and thunderstorms persisted across the region in a typical summer time weather pattern. Abundant moisture lead to locally heavy rain and some storms were strong with gusty winds being the primary hazard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$330,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Afternoon showers and thunderstorms persisted across the region in a typical summer time weather pattern. Abundant moisture lead to locally heavy rain and some storms were strong with gusty winds being the primary hazard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 13, 1:13 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 13, 1:13 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
213 PM CDT Tue Jul 13 2021

.DISCUSSION...
Tonight and Wednesday: Through the early afternoon, showers and
isolated thunderstorms have remained more focused over the
northeastern portion of the area. However, with the increase in
daytime heating, we've begun to see more development south of
I-20, where guidance has been insisting on increasing coverage
through the late afternoon. There remains some potential for a few
stronger wind gusts in that area given greater instability. Most
convection will taper down this evening, but as the lingering
influence of a midlevel shortwave trough pulls away from the area
and with considerable deep moisture lingering, some shower
activity could persist into the overnight hours. The deeper
moisture will persist into Wednesday as well, in greatest
quantities farther south in the area. While tomorrow's precip
coverage is expected to be less than today with the loss of a more
coherent forcing mechanism, diurnal heating will still be
sufficient to kick off scattered showers and storms, especially
farther south in the deeper moisture. Showers will be more scarce
across the Delta and parts of southeast AR. With less cloud/precip
coverage, temps will have a greater opportunity to reach the
lower 90s tomorrow. /DL/

Wednesday Night through Tuesday: Wednesday night into Thursday, a
surface ridging pattern will continue in the Southeast region
while moisture from the Gulf is lifted into the region through a
S-SW flow on the West side of the ridge. Aloft, a strong high
pressure over the Rockies and the existence of a zonal flow
pattern over the Northern half of the country will keep moisture
confined to the SE region throughout the next couple of days. On
Thursday, diurnal thunderstorms will be likely, especially South
of I-20. On Friday, a mid-level disturbance emerging from the Gulf
will increase rain chances across our forecast area throughout
the day. Precipitation may linger into the evening as the
disturbance lifts across our area. On Saturday and Sunday the
upper and lower level ridging patterns will persist. We're
expecting to return to a typical summer- like pattern, with high
temperatures in the low-90s, with relatively humid conditions and
PW values nearing 2.0 inches. If this is the case, we will be
focused on Heat Indices that could reach 105 degF, especially on
Saturday. We will continue to monitor, but don't have high enough
confidence to include in our HWO. Sunday night into Monday,
guidance shows that an upper level trough associated with a low
pressure system in the Midwest could dip into our area, which may
eventually bring a weak front through our region sometime next
week. Monday afternoon into Tuesday, there is an increase in
Potential vorticity ahead of an approaching upper level trough.
This indicates better support for convective rainfall throughout
the entire region. Guidance shows that PWATs > 2.0 in. are
prominent for a large chunk of the region, which if played out,
could result in locally heavy rainfall. Guidance is not exactly in
agreement for how strong or how far South this upper level low
feature will be. Regardless, the timing is too far out to maintain
a large amount of certainty on how this system will affect
rainfall amounts. /AJ/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions prevail across most of the region this afternoon,
with just patchy MVFR ceilings still lingering. In addition,
scattered SHRA/TS, which will remain possible through late
afternoon/early evening, are resulting in some areas of reduced
visibility. Outside of these, VFR conditions will prevail through
early evening. Additional low stratus development is possible late
tonight/early Wed morning, with greatest confidence in this
occurring across south MS (though there's some possibility over a
larger area as we saw this morning). Conditions will again
improve by mid/late morning Wed. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  91  73  92 /  17  34   4  42
Meridian      70  91  71  91 /  26  36   8  47
Vicksburg     72  92  73  92 /  15  25   4  33
Hattiesburg   71  91  72  91 /  16  37   8  62
Natchez       71  91  72  90 /  12  27   6  52
Greenville    70  91  72  92 /  15  18   3  16
Greenwood     70  92  72  93 /  31  24   3  21

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/AJ
Hazardous weather outlook, Jul 13, 12:23 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
123 PM CDT Tue Jul 13 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141830-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
123 PM CDT Tue Jul 13 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central and south Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

DL

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 13, 10:48 AM CST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
1148 AM CDT Tue Jul 13 2021

MSZ030-031-033-131730-
Lowndes MS-Oktibbeha MS-Clay MS-
1148 AM CDT Tue Jul 13 2021

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN OKTIBBEHA...CENTRAL
CLAY AND CENTRAL LOWNDES COUNTIES UNTIL 1230 PM CDT...

At 1148 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Trebloc to near Pala Alto to near
Muldrow. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Waverly around 1220 PM CDT.
  Columbus AFB and Kolola Springs around 1230 PM CDT.

Other locations impacted by these storms include Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3335 8874 3365 8875 3375 8896 3376 8893
      3381 8893 3381 8872 3368 8872 3367 8849
      3366 8852 3365 8851 3368 8838 3348 8832
TIME...MOT...LOC 1648Z 226DEG 21KT 3377 8885 3370 8870 3349 8870

NF
Special weather statement, Jul 13, 2:09 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
309 PM CDT Tue Jul 13 2021

LAZ023>026-132100-
Tensas LA-Concordia LA-Catahoula LA-Franklin LA-
309 PM CDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TENSAS...
NORTHEASTERN CONCORDIA...NORTHEASTERN CATAHOULA AND SOUTHEASTERN
FRANKLIN PARISHES UNTIL 400 PM CDT...

At 309 PM CDT, Meteorologists were tracking a strong thunderstorm
near Lee Bayou, or 12 miles north of Ferriday, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lee Bayou around 320 PM CDT.
  Clayton around 325 PM CDT.
  Cooter Point around 340 PM CDT.

Other locations impacted by this storm include Sicily Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3170 9169 3188 9173 3199 9150 3169 9140
TIME...MOT...LOC 2009Z 259DEG 16KT 3181 9163

JC
Special weather statement, Jul 13, 3:55 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
455 PM CDT Tue Jul 13 2021

MSZ051-132245-
Newton MS-
455 PM CDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NEWTON COUNTY UNTIL 545 PM
CDT...

At 455 PM CDT, Meteorologists were tracking a strong thunderstorm
near Newton, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Decatur and Stratton around 505 PM CDT.
  Little Rock around 520 PM CDT.
  Duffee around 535 PM CDT.

Other locations impacted by this storm include Chunky and Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3222 8892 3223 8922 3247 8928 3258 8892
TIME...MOT...LOC 2155Z 258DEG 20KT 3238 8917

JC
Special weather statement, Jul 13, 4:06 PM CST, 1 minute before
Special Weather Statement
National Weather Service Jackson MS
506 PM CDT Tue Jul 13 2021

MSZ066-132230-
Jones MS-
506 PM CDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JONES COUNTY UNTIL
530 PM CDT...

At 506 PM CDT, Meteorologists were tracking a strong thunderstorm
near Mill Creek, or 9 miles east of Laurel, moving northeast at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mill Creek around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3154 8896 3165 8912 3182 8900 3183 8894
      3155 8894
TIME...MOT...LOC 2206Z 219DEG 14KT 3165 8899

JC

The radar

The Jackson/Brandon,MS radar (KDGX), 116 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
July 13, 4:07 PM CST
Where
Jones County, 0.83 mi NNE of Myrick
Measured
48 kt (55 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.661, -88.994

Several trees were blown down and some fell onto homes in the Myrick community.

Thunderstorm Wind, Madison

When
July 16, 3:34 PM CST
Where
Madison County, 1.38 mi S of Ridgeland
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
32.410, -90.130

A combination of wet soils and sub-severe wind gusts brought a tree down on a home.

Flash Flood, Hinds

When
July 16, 3:40 PM CST to 5:30 PM CST
Where
Hinds County, 2.65 mi NNW of Dixon to 1.86 mi N of Van Winkle
Cause
Heavy Rain
Property damage
$265,000
Reported by
Broadcast Media
Coordinates
32.364, -90.271

Slow moving thunderstorms resulted in very heavy rainfall across the city of Jackson. This resulted in numerous instances of flash flooding across the area. Dozens of streets were flooded, including some that had at least 1-2 feet of water over the roadway. In addition, several cars were stalled and inundated in flood waters. Water also entered units of at least one apartment complex as well as several buildings on the University of Mississippi Medical Center campus.

Flash Flood, Madison

When
July 16, 3:46 PM CST to 5:30 PM CST
Where
Madison County, 2.06 mi SSE of Rocky Hill to 1.73 mi SSE of Madison Campbell Arp
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
32.401, -90.210

Heavy rainfall from slow moving thunderstorms resulted in a few instances of flash flooding across far southern Madison County. Several roads were flooded, including Rice Road at Old Canton Road.

Flash Flood, Rankin

When
July 16, 4:14 PM CST to 5:30 PM CST
Where
Rankin County, 1.34 mi NNW of Plain to 0.86 mi NW of Flowood
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.267, -90.180

Heavy rainfall from slow moving thunderstorms resulted in a few instances of flash flooding across western Rankin County. Several roads experienced flash flooding, including Highway 80 at the intersection of Highway 49 and Louisa Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960061, 962111, 962107, 962109, 962110.